Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 16, 2010, 3:45 PM CDT for Winston County, Alabama. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2010, 3:45 PM CDT (20:45 UTC)
- Expired
- May 16, 2010, 5:15 PM CDT
- In force
- 90 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
750
WGUS54 KBMX 162045
FFWBMX
ALC133-162215-
/O.NEW.KBMX.FF.W.0018.100516T2045Z-100516T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WINSTON COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITIES OF...LYNN...HALEYVILLE...
* UNTIL 515 PM CDT
* AT 342 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON
FREE STATE BARN...NEEDMORE...MORELAND...INMANFIELD...HOUSTON
RECREATIONAL AREA...DOUBLE SPRINGS...BRUSHY LAKE AND ASHRIDGE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3431 8713 3430 8712 3408 8736 3401 8764
3432 8763
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:05 PM CDT, 40 minutes earlier.
Area forecast discussion, May 16, 3:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT SUN MAY 16 2010 .DISCUSSION... AS EXPECTED...SHOWER AND THUNDERSTORM COVERAGE HAS INCREASED THIS AFTERNOON...BUT OTHER THAN A COUPLE OF SIGNIFICANT WEATHER ALERTS TO THIS POINT...THE CONVECTIVE ACTIVITY HAS BEEN FAIRLY WEAK. AGAIN WE CAN LEND THIS TREND TO THE CLOUD COVER FROM EARLIER TODAY THAT HAS KEPT THINGS FAIRLY QUIET BY KEEPING INSTABILITIES LIMITED. AS I WROTE ABOUT IN THE MORNING DISCUSSION...WE HAVE HAD TO CHANGE OUR FOCUS A LITTLE THIS AFTERNOON TO POTENTIAL FLOODING ISSUES. THIS IS BECAUSE OF THE SLOW MOVEMENT OF THE STORMS...ALONG WITH SOME TRAINING. RAIN RATES OF 1.5-2.0 INCHES PER HOUR HAVE BEEN REPORTED AND CORROBORATED ON RADAR...SO WITH NO REPORTS HERE IN CENTRAL ALABAMA TO THIS POINT... I THINK WE WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH THIS AFTERNOON. LOOK FOR THESE SHOWERS AND SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE AFTERNOON HOURS...CONTINUING TO PRESS TO THE NORTH AND EAST. AGAIN...A COUPLE STORMS MAY BECOME STRONG AT TIMES...BUT THESE WILL LIKELY BE ISOLATED INCIDENTS. CONVECTION SHOULD DIMINISH AFTER SUNSET AS MOST OF THIS ACTIVITY REMAINS TEMPERATURE DRIVEN...BUT SHOWERS SHOULD REMAIN THROUGH A GOOD PORTION OF THE EVENING HOURS...ESPECIALLY ACROSS THE EASTERN 2/3 OF THE CWA. SHOWERS COULD LINGER INTO THE MORNING HOURS FOR THE MONDAY MORNING COMMUTE...BUT MODELS CONTINUE TO SHOW AN AFTERNOON FRONTAL PASSAGE WHICH WOULD PUT AN END TO THE WET WEATHER BY TOMORROW EVENING. THE NAM PERSISTS IN SHOWING FURTHER DEVELOPMENT ALONG THE ACTUAL FRONT AS IT SWINGS THROUGH THE STATE...BUT IT APPEARS TO BE THE OUTLIER AT THIS POINT SO WILL ONLY KEEP A LOW CHANCE OF SHOWERS AND ISOLATED THUNDER THROUGH MONDAY AFTERNOON. ONCE THE FRONT MOVES THROUGH ON MONDAY...WE CAN LIKELY EXPECT TO SEE A QUIET COUPLE OF DAYS AS A WEAK UPPER LEVEL RIDGE BUILDS IN FROM THE WEST. TUESDAY AND WEDNESDAY LOOK TO REMAIN RAIN FREE BECAUSE OF THIS RIDGE...BUT THIS IS WHERE THE EURO AND THE GFS DEPART WAYS. IF YOU BUY INTO THE GFS SOLUTION...WE WILL QUICKLY GO BACK INTO A SOUTHERLY FLOW BY THURSDAY AHEAD OF THE NEXT WEATHER SYSTEM...WHICH IS STILL LOOKING LIKE A FRIDAY-SATURDAY EVENT. THE EURO IS MORE AGGRESSIVE DIGGING A SOUTHERN BRANCH TROUGH INTO THE SOUTHERN UNITED STATES ON THURSDAY EVENING...BRINGING A SURFACE LOW CLOSE TO ALABAMA...AND THE POTENTIAL FOR SOME STRONGER STORMS. AT THIS POINT...I WILL LEAN TO THE GFS FOR THE FORECAST PACKAGE AS MOST OF THE GFS ENSEMBLES ARE IN PRETTY CLOSE AGREEMENT TO ONE ANOTHER... WHICH MEANS A LESS INTENSE SYSTEM BY THE END OF THE WEEK. WITH THAT SAID...ONCE THE GFS SYSTEM MOVES THROUGH FRIDAY...RIDGING WOULD BUILD BACK IN QUICKLY AGAIN AND GIVES US A VERY SUMMER-LIKE PATTERN WITH THE POTENTIAL FOR AFTERNOON SHOWERS AND THUNDERSTORMS AND TEMPERATURES POTENTIALLY CLOSE TO 90. WILL GO WITH MID TO UPPER 80S FOR THIS FORECAST PACKAGE FOR NEXT WEEKEND AND SEE WHERE WE TREND OVER THE NEXT COUPLE OF DAYS. 27 && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WINN CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THROUGHOUT THE AFTERNOON HOURS...THEN GRADUALLY WEAKEN AFTER SUNSET. PREVAILING VISIBILITY SHOULD BE MVFR HOWEVER EXPECT BRIEF PERIODS OF IFR OR LIFR CONDITIONS IN ASSOCIATION WITH THE HEAVIER THUNDERSTORMS. LOWER VISIBILITY COULD LINGER EVEN LONGER DUE TO THE SLOW MOVEMENT OF THE STORMS...BUT IT IS NEARLY IMPOSSIBLE TO PINPOINT TIMING AND LOCATION. WILL AMD AS NEEDED AS THUNDERSTORMS APPROACH INDIVIDUAL SITES. THE ATMOSPHERE WILL STABILIZE AFTER SUNSET...BUT SHOWERS WILL LIKELY LINGER FOR SEVERAL HOURS. MVFR BR WILL LIKELY DEVELOP AFTER MIDNIGHT. PREVAILING WIND WILL BE FROM THE SOUTHWEST LESS THAN 10 KNOTS...DIMINISHING TO LESS THAN 5 KNOTS OVERNIGHT. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 82 57 79 53 / 80 40 10 10 0 ANNISTON 65 83 60 81 55 / 90 40 10 10 0 BIRMINGHAM 64 84 61 80 55 / 80 30 10 10 0 TUSCALOOSA 64 86 60 83 56 / 70 20 10 10 0 CALERA 64 83 61 81 57 / 80 40 10 10 0 AUBURN 64 82 61 82 58 / 90 50 10 10 0 MONTGOMERY 66 86 62 86 58 / 90 50 10 10 0 TROY 66 85 62 85 58 / 90 50 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/12
Hazardous weather outlook, May 16, 12:45 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT SUN MAY 16 2010 ALZ011>015-017>050-171800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1245 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH AND SMALL HAIL...ARE POSSIBLE ACROSS CENTRAL ALABAMA UNTIL AROUND 8 PM THIS AFTERNOON. DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALIZED FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 12:25 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 PM CDT SUN MAY 16 2010 ALZ030-161830- SUMTER- 1225 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 130 PM CDT... AT 1223 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CUBA...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 16, 1:29 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CDT SUN MAY 16 2010 ALZ022-030-161930- PICKENS-SUMTER- 129 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR PICKENS AND SUMTER COUNTIES UNTIL 230 PM CDT... AT 122 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING AN AREA OF A STRONG THUNDERSTORMS ALONG THE MISSISSIPPI STATE LINE IN WESTERN SUMTER AND MARENGO COUNTIES...MOVING NORTHEAST AT 10 MPH. STORMS LOOK LIKE THEY WILL CONTINUE TO TRAIN ACROSS THE SAME ARE...THIS COULD RESULT IN AN INCREASED CHANCE OF FLOODING. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PANOLA. WARSAW. MEMPHIS. GEORGE DOWNER AIRPORT. ALICEVILLE. MCMULLEN. RAINFALL AMOUNTS OF UP TO 3 INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 16, 2:04 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT SUN MAY 16 2010 ALZ014-162000- WINSTON- 204 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 300 PM CDT... AT 200 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HALEYVILLE...MOVING NORTHEAST AT 10 MPH. STORMS LOOK LIKE THEY WILL CONTINUE TO TRAIN ACROSS THE SAME ARE...THIS COULD RESULT IN AN INCREASED CHANCE OF FLOODING. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DELMAR. HALEYVILLE. NEEDMORE. POSEY FIELD AIRPORT. WINSTON FREE STATE BARN. ASHRIDGE. RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 16, 2:39 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 239 PM CDT SUN MAY 16 2010 ALZ031-032-162045- GREENE-HALE- 239 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND HALE COUNTIES UNTIL 345 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SAWYERVILLE...OR 8 MILES WEST OF GREENSBORO...MOVING NORTHEAST AT 10 MPH. STORMS LOOK LIKE THEY WILL CONTINUE TO TRAIN ACROSS THE SAME ARE...THIS COULD RESULT IN AN INCREASED CHANCE OF FLOODING. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GREENSBORO MUNICIPAL AIRPORT. SAWYERVILLE. GREENSBORO. WEDGEWORTH. EVANSVILLE. AKRON. RAINFALL AMOUNTS OF UP TO THREE INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 16, 2:48 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 248 PM CDT SUN MAY 16 2010 ALZ018>020-162045- CALHOUN-CHEROKEE-ETOWAH- 248 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CHEROKEE AND ETOWAH COUNTIES UNTIL 345 PM CDT... AT 242 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARKTON...MOVING NORTHEAST AT 10 MPH. STORMS LOOK LIKE THEY WILL CONTINUE TO TRAIN ACROSS THE SAME ARE...THIS COULD RESULT IN AN INCREASED CHANCE OF FLOODING. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARKTON. SOUTHSIDE. RAINBOW CITY. JACKSONVILLE. COBB CITY. GLENCOE. RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Special weather statement, May 16, 2:57 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT SUN MAY 16 2010 ALZ014-162100- WINSTON- 257 PM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 400 PM CDT... AT 254 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF LAKE BUTTAHATCHEE...OR 7 MILES SOUTH OF HALEYVILLE...MOVING NORTHEAST AT 10 MPH. STORMS LOOK LIKE THEY WILL CONTINUE TO TRAIN ACROSS THE SAME ARE...THIS COULD RESULT IN AN INCREASED CHANCE OF FLOODING. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NATURAL BRIDGE. DELMAR. HALEYVILLE. WEISS. NEEDMORE. POSEY FIELD AIRPORT. RAINFALL AMOUNTS OF AROUND TWO INCHES ARE POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.